What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 24, 2:52 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, May 24, 2:52 PM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
352 PM EDT Wed May 24 2017
.SYNOPSIS...
Upper level low digs into the Tennessee Valley and brings chances of
showers and storms, tapering off on Friday. Additional disturbances
provide precipitation chances over the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM Wednesday...
Upper low continues to dig into the Mid Mississippi Valley with
energy rotating into the CWA in the cyclonic flow. The weak
instability has been overcome enough to get embedded convection
within a stratiform rain shield, making the severe threat
rather tricky given the directional shear profiles. Expecting
more convection to fire in the dry slot in the wake of this
shield where clearing has taken place. Wind and hail threat
exists as well.
Take the POPs down considerably tonight in this drier air after
frontal passage from south to north with the absence of the
heating. As the low continues to rotate into the northeast,
additional embedded waves will be the source of forcing in the
cold pool aloft heading into Thursday. There will also be a low
level jet streak across the southern CWA which will help with
some of the organization of the convection, but just in the
general thunderstorm area from the SPC guidance.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 350 PM Wednesday...
Upper level low will move off to the northeast Thursday night and
Friday, with showers pulling out of the area. Models are fairly
consistent with a disturbance then moving through Friday night into
Saturday, providing additional showers, with thunderstorms possible
by Saturday afternoon.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 350 PM Wednesday...
Models show a disturbance moving across the area Saturday night or
Sunday. Depending on the timing of this disturbance, could see some
decent CAPE for Sunday afternoon. Will need to keep an eye out for
the possibility of hail.
Models then diverge a bit with the timing of a cold front for early
next week. This leads to a low confidence forecast for the timing of
precipitation Monday and Tuesday, in addition to temperatures during
this time frame.
By Wednesday, cooler air from an upper level trough should be over
the area with a few showers not out of the question.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...
Showers and thunderstorms moving into the area. Restrictions in
ceilings in visibilities expected to arrive in the first 6 hours
of the forecast, with some IFR possible in TSRA. Have avoided
TEMPO groups given the large shield of precipitation moving in
as opposed to a more scattered nature of precipitation. Once the
heating ends and the dry slot from the upper level low moves in,
take the visibility restrictions out with enough wind in place
to keep the low levels stirred. Ceilings should come down
however, with some IFR under 1kft after 06Z Thursday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Timing of TSRA or VCTS could vary.
Amendments likely. Post thunderstorm environments later tonight
may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY L L L L L L L L L L L L
HTS CONSISTENCY L L L L L L L L L L L L
BKW CONSISTENCY L L L L L L L L L L L L
EKN CONSISTENCY L L L L L L L L L L L L
PKB CONSISTENCY L L L L L L L L L L L L
CKB CONSISTENCY L L L L L L L L L L L L
AFTER 18Z THURSDAY... Upper level low keeps IFR chances in play
through Thursday night. Brief IFR possible in storms Sunday
afternoon/evening.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/26
NEAR TERM...26
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, May 24, 11:26 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1226 PM EDT Wed May 24 2017
KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>009-013>019-024>029-033-
034-515>520-251630-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
1226 PM EDT Wed May 24 2017
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Scattered severe thunderstorms are possible this afternoon into
tonight. The strongest storms could be capable of producing
damaging winds, large hail and even an isolated tornado. Locally
heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-075-076-WVZ010-011-020-030>032-039-040-521>526-251630-
Perry-Morgan-Athens-Washington-Pleasants-Tyler-Doddridge-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1226 PM EDT Wed May 24 2017
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated severe thunderstorms are possible this afternoon into
tonight. Locally damaging winds and large hail are the main threats.
However, locally heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 24, 2:50 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
350 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD HARTS 38.03N 82.13W
05/24/2017 LINCOLN WV EMERGENCY MNGR
EAST FORK ROAD ALONG BIG HARTS CREEK FLOODED..
LANDSLIDE BLOCKED ROUTE 10 AT TONY CURVE
&&
EVENT NUMBER RLX1700441
JSLocal storm report, May 24, 3:00 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM FLASH FLOOD WILLIAMSON 37.67N 82.27W
05/24/2017 MINGO WV EMERGENCY MNGR
WATER WAS GETTING INTO A SERVICE STATION ALONG ROUTE 52
COMING INTO TOWN.. DUE TO A SMALL CREEK BEHIND THE
SERVICE STATION THAT WAS FLOODING. OTHER ROADS IN TOWN
WERE BACKING UP DUE TO POOR DRAINAGE.
&&
EVENT NUMBER RLX1700442
JSSpecial weather statement, May 24, 5:30 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
630 PM EDT WED MAY 24 2017
KYZ102-105-242300-
Carter-Lawrence-
630 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAWRENCE AND CARTER
COUNTIES...
At 628 PM EDT, a strong thunderstorm was located over Wagner, or 9
miles west of Sandy Hook, moving northeast at 35 mph.
Winds in excess of 40 mph and small hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Olive Hill, Grayson Lake State Park, Carter Caves State Park,
Gesling, Webbville, Carter, Grahn, Soldier, Globe, Willard and
Hitchins.
This includes Interstate 64 in Kentucky between mile markers 149 and
169.
LAT...LON 3833 8332 3834 8323 3842 8324 3847 8318
3819 8276 3809 8293 3812 8290 3817 8292
3817 8298 3820 8301 3820 8304 3818 8305
3823 8309 3827 8317 3823 8322 3819 8323
3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 2228Z 225DEG 29KT 3813 8328
16Special weather statement, May 24, 5:59 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
659 PM EDT WED MAY 24 2017
KYZ101>103-242330-
Boyd-Greenup-Carter-
659 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOYD...SOUTH
CENTRAL GREENUP AND CARTER COUNTIES...
At 657 PM EDT, a strong thunderstorm was located near Grayson Lake
State Park, moving northeast at 25 mph.
Wind gusts of 40 to 50 mph and up to half inch hail are possible
with this storm. Torrential rainfall is also occurring with this
storm, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Princess, Coalton,
Denton, Oldtown, Naples, Rush, Grahn, Hopewell, Willard and Hitchins.
This includes Interstate 64 in Kentucky between mile markers 159 and
184.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3851 8293 3843 8275 3829 8269 3817 8298
3820 8301 3820 8304 3818 8305 3822 8308
3824 8314 3826 8316 3827 8318 3825 8321
3827 8323
TIME...MOT...LOC 2257Z 232DEG 21KT 3825 8307
16Special weather statement, May 24, 6:33 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
733 PM EDT WED MAY 24 2017
KYZ101>103-105-250000-
Boyd-Greenup-Carter-Lawrence-
733 PM EDT WED MAY 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...NORTHWESTERN
LAWRENCE...GREENUP AND CARTER COUNTIES...
At 732 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Gesling to near Grayson
to Bruin. Movement was northeast at 30 mph.
Wind gusts up to 50 mph and pea to half inch hail are possible with
these storms. Torrential rainfall is also occurring with these
storms, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.
Locations impacted include...
Ashland, Grayson, Cannonsburg, Grayson Lake State Park, Carter Caves
State Park, Greenup, Webbville, Princess, Coalton, Denton, Gesling,
Greenbo Lake, Oldtown, Naples, Rush, Load, Letitia, Franklin Furnace,
Carter and Flatwoods.
This includes Interstate 64 in Kentucky between mile markers 163 and
187.
These storms have exhibited weak rotation and may intensify, so be
certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3849 8319 3859 8307 3863 8307 3868 8303
3873 8303 3872 8298 3876 8289 3858 8284
3856 8273 3852 8268 3819 8264 3811 8289
3817 8292 3817 8298 3820 8301 3820 8304
3819 8305 3829 8305 3843 8322
TIME...MOT...LOC 2332Z 211DEG 24KT 3851 8314 3837 8292 3817 8302
16Special weather statement, May 24, 6:58 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
758 PM EDT WED MAY 24 2017
KYZ101>103-105-OHZ087-WVZ005-250030-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-
758 PM EDT WED MAY 24 2017
...A LINE OF GUSTY SHOWERS WILL AFFECT BOYD...NORTH CENTRAL
LAWRENCE... GREENUP...EAST CENTRAL CARTER...CENTRAL LAWRENCE AND
NORTHWESTERN WAYNE COUNTIES...
At 756 PM EDT, radar indicated showers were located along a line
extending from near Letitia to near Naples to near Webbville.
Movement was northeast at 30 mph.
Winds in excess of 40 mph are possible with these showers.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Cannonsburg, Lake Vesuvius,
Kenova, Catlettsburg, Ceredo, Greenup, Princess, Coalton, Greenbo
Lake, Oldtown, Naples, Rush, Load, Durbin, Flatwoods and South Point.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 175 and 191.
Interstate 64 in West Virginia between mile markers 1 and 5.
These showers have exhibited weak rotation and may intensify, so be
certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3874 8287 3869 8288 3866 8286 3862 8286
3858 8284 3857 8281 3860 8274 3865 8277
3868 8276 3868 8270 3875 8270 3875 8266
3879 8265 3870 8249 3829 8251 3820 8282
3841 8291 3859 8305
TIME...MOT...LOC 2356Z 228DEG 24KT 3861 8295 3850 8275 3817 8279
16